Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 394, NWS Des Moines, IA

December 22, 2001Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Dec 22, 2001, 1:39 PM CST for Monroe County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Dec 22, 2001, 1:39 PM CST (19:39 UTC)
Expired
Dec 22, 2001, 2:15 PM CST
In force
36 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monroe County, IA

What was reported inside it

TimeReportWhereRemark
Dec 22, 1:52 PM CSTHail 0.88Albia, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS53 KDMX 221940
SVRDSM
IAC135-222015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
139 PM CST SAT DEC 22 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 215 PM CST

* AT 133 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF ALBIA...OR ABOUT 23 MILES WEST
  OF OTTUMWA...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN RURAL EASTERN MONROE COUNTY EAST OF ALBIA THROUGH 215 PM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

SEVERE THUNDERSTORMS CAN DAMAGE MOBILE HOMES...SEEK MORE SUBSTANTIAL
SHELTER.

LAT...LON 4114 9299 4090 9296 4090 9266 4116 9264

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 3:00 AM CST, 10 hours 39 minutes earlier.

Area forecast discussion, Dec 22, 3:00 AM CST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CST SAT DEC 22 2001

MAIN CONCERN OF FCST IS WINTER WEATHER SCENARIO FOR TDA AND TNGT.

AVN HOLDING GROUND THIS MODEL RUN WITH ETA CLOSING IN ON AVN TRENDS.
COMPLEX SITUATION AS NRN/SRN BRANCHES OF FLOW INTERACT WITH SOME
PHASING THO NOT AS MUCH AS ORGINALLY DETECTED IN EARLIER RUNS.
TIMING OF FNTL PASSAGE AND ROTATING OF UPR SYSTEM IN FLOW.  FIRST
VORT MAKING ITS WAY SOWLY INTO THE AREA AS GOOD DYNAMINS WITH
THUNDER HERE THO MST PCPN ELEVATED AND LITTLE MOSITURE TO DRAW
FROM.  AS S/W INCREASES DYNAMICS FIELDS LTR THIS MRNG AND AFTN
THINGS HAPPEN QUICKLY WITH RAPID COOLING THO LTL PROGRESS EWRD OF
SFC LO AND COLDER AIR UNTIL LTR THIS AFTN WITH ABUNDANT AMOUNT OF
WAMR AIR TO MOVE OUT OF ST.  BEST FORCING AND VV IN SHORT TIME FRAME
OF 18Z/22-00Z/23.  WULD XPCT BEST SNOWFALL LT MRNG AND ERY AFTN FM KDNS
TO KFOD TO KMCW.  WILL GO 2-5 IN THIS ZN WITH 1-2 JUST S AND E OF
ADVSRY AREA.  WUNDER ABT AMOUNTS S AND E OF A LINE FM KALO TO KDSM
TO NR KICL.  THIS IS WHERE GREAEST DIFF OCCUR IN MODELS PCPN
PATTERNS WITH ETA FOR SOME REASON PUSHING AMOUNTS EWRD ACRS SRN
IA. THIS IS WHERE I WILL DEPART AND GO WITH MORE COMPACT PCPN FIELDS
OF AVN.  INCH OR LESS AND BETTER THE LATTER.  TNGT ADVSRY WIL LKLY
BE FOR WIND CHILL AND BS/DRFTING AS MOST WILL HAVE FELL THO SEC VORT
ROTATING THRU FLO WILL BE WORTH A MENTION OF LGT SNW INTO SUNDAY.
LOOKING OVR K0S CHARTS THCKNS WULD SPT HVYST SNOW IN PREVIOUSLY
MENTIONED LINE FM W CNTRL TO N CNTRL.  MUCH COLDER AIR INTO THE ST
FM LT AFTN WITH STG CAA.  COMBO OF WIND AND TEMP ALG WITH BLSN SHULD
KEEP ADVNSRY GOING TNGT.

GUID TEMPS NOT BAD THO SUM ADJSTMNTS MADE FOR FNTL TIMING.

COORD WITH MPX..FSD...ARX.

.DSM...WINTER WEATHER ADVISORY...SATURDAY AFTERNOON AND
EVENING                          NC/NW IA ZONES IAZ004>007-015>017-
                                023>025-033>035-044>046-057>058-070-

FORSTER

In the hours before

Special weather statement, Dec 22, 8:40 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT
NATIONAL WEATHER SERVICE DES MOINES IA
840 AM CST SAT DEC 22 2001

.DEVELOPING STORM SYSTEM WILL TRACK FROM CENTRAL KANSAS NORTHEAST
ACROSS IOWA AND INTO SOUTHEASTERN MINNESOTA BY TONIGHT.  THE STORM
SYSTEM WILL BRING SNOWFALL OF 2 TO 5 INCHES TO PORTIONS OF IOWA WITH
STRONG GUSTY WINDS LATER TODAY AND TONIGHT CAUSING BLOWING AND
DRIFTING OF THE SNOW.

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-222100-
AUDUBON-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-EMMET-GREENE-GUTHRIE-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...ATLANTIC...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE AND MASON CITY
840 AM CST SAT DEC 22 2001

...WINTER WEATHER ADVISORY SATURDAY AFTERNOON AND EVENING...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

MODERATE SNOW (3-6)           HIGH             THIS AFTERNOON

BLOWING/DRIFTING SNOW          HIGH             LATE THIS AFTERNOON
                                                AND EVENING

STRONG WIND
 (30+ OR GUSTS 45-57 MPH)      MODERATE        THIS EVENING

IAZ026>028-036>039-047-048-059-222100-
BLACK
HAWK-BOONE-BREMER-BUTLER-DALLAS-FRANKLIN-GRUNDY-HAMILTON-HARDIN-STORY
-INCLUDING THE CITIES OF...AMES...BOONE...IOWA
FALLS...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
840 AM CST SAT DEC 22 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

LIGHT SNOW (<3)               HIGH             LATE THIS AFTERNOON

BLOWING/DRIFTING SNOW          HIGH             LATE THIS AFTERNOON
                                                EVENING

IAZ060-071>073-081>083-092>094-222100-
ADAIR-ADAMS-CLARKE-DECATUR-MADISON-POLK-RINGGOLD-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...CRESTON...DES MOINES...INDIANOLA AND LAMONI
840 AM CST SAT DEC 22 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

LIGHT SNOW (<3)               MODERATE         BY EVENING

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

FORSTER/JOHNSON
Special weather statement, Dec 22, 10:35 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CST SAT DEC 22 2001

.A FAST MOVING STORM WILL PRODUCE SOME ACCUMULATING SNOW IN
NORTHWEST IOWA TODAY.  A STRONG COLD FRONT WILL USHER IN SHARPLY
COLDER TEMPERATURES ACROSS ALL OF IOWA ALONG WITH BLUSTERY NORTHWEST
WINDS.

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-231200-
AUDUBON-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-EMMET-GREENE-GUTHRIE-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...ATLANTIC...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE AND MASON CITY
1035 AM CST SAT DEC 22 2001

...WINTER WEATHER ADVISORY SATURDAY AFTERNOON AND EVENING...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

MODERATE SNOW (2-4)           HIGH             THIS AFTERNOON

BLOWING/DRIFTING SNOW          HIGH             LATE THIS AFTERNOON
                                                AND EVENING

IAZ026>028-036>039-047-048-059-231200-
BLACK
HAWK-BOONE-BREMER-BUTLER-DALLAS-FRANKLIN-GRUNDY-HAMILTON-HARDIN-STORY
-INCLUDING THE CITIES OF...AMES...BOONE...IOWA
FALLS...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
1035 AM CST SAT DEC 22 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

LIGHT SNOW (<3)               HIGH             LATE THIS AFTERNOON

SNOWFALL SHOULD BE AN INCH OR LESS IN MOST LOCATIONS.

IAZ060-071>073-081>083-092>094-231200-
ADAIR-ADAMS-CLARKE-DECATUR-MADISON-POLK-RINGGOLD-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...CRESTON...DES MOINES...INDIANOLA AND LAMONI
1035 AM CST SAT DEC 22 2001

NO SIGNIFICANT WEATHER THROUGH SUNDAY.

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 1:17 PM CSTSevere Thunderstorm WarningDMXAppanoose28 min
Dec 22, 1:54 PM CSTSevere Thunderstorm WarningDMXWapello36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.